Michigan, 2021High Wind in Michigan, June 18, 2021
June 18, 2021 · NWS MQT · 4 events in 2 counties and zones
Very deep mixing along a cold frontal passage caused damaging west winds to surface at Houghton and Marquette counties on the afternoon of the 18th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very deep mixing along a cold frontal passage caused damaging west winds to surface at Houghton and Marquette counties on the afternoon of the 18th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 18, 1:12 PM EST, 18 minutes earlier.
Area forecast discussion, Jun 18, 1:12 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
212 PM EDT Fri Jun 18 2021
.UPDATE...
Issued at 856 AM EDT FRI JUN 18 2021
...CRITICAL FIRE WEATHER CONDITIONS FOR ALL OF UPPER MICHIGAN
TODAY...
The combination of persistent dry conditions, expected low
relative humidities today and west winds gusting to 35 to 50 mph
will lead to critical fire weather conditions for all of Upper
Michigan today. Avoid outdoor burning and any activities which
will lead to open flames or sparks today. See the latest red flag
warning for further details. &&
.SHORT TERM...(Today and tonight)
Issued at 503 AM EDT FRI JUN 18 2021
WV imagery and RAP analysis indicated a mid/upper level trough
through northwest Ontario with nearly zonal flow through the
northern CONUS. A shortwave and associated MCS was sliding to the
east from southern Wisconsin. An upstream shrtwv diving southeast
from far northwest Ontario was dragging a cold front toward Lake
Superior. Otherwise, a trough extended through central Upper
Michigan into central WI with drier air filtering into western upper
Michigan.
Today, with plenty of sunshine and deep mixing to around 8k feet,
temps will climb into the low to mid 80s with dewpoints falling to
around 40. This will drop RH values into the 20-25 percent range
over the west and in the 25-30 pct range east. The very dry air
combined with wnw winds gusting to around 30 mph will result in
critical or near critical fire weather condiions to most of Upper
Michigan. Some higher gusts may be possible given the 30-40 knot
winds toward the top of the mixed layer.
Tonight, Models suggest that rain associeated with another shrtwv
moving from southern Saskatchewan through northern MN to WI is
likely to remain to the west and south of Upper Michigan but may
clip the far west or south. As winds diminish, temps will drop into
the upper 40s inland and the lower 50s near the Great Lakes.
.LONG TERM...(Saturday through Thursday)
Issued at 520 AM EDT FRI JUN 18 2021
Longwave troughing develops over our CWA this weekend into early
next week with generally below normal temperatures and near to below
normal precipitation. The primary feature of interest in the
extended period is an area of low pressure tracking northeast
through or just south of our CWA Sunday night into Monday.
Widespread precipitation is expected with this system, but precip
amounts seem insufficient to provide lasting drought relief. A much
cooler air mass moves in on Monday with much below normal
temperatures expected to last through Wednesday morning. Return flow
on Wednesday signals a return to near or above normal temperatures
ahead of the next trough that approaches late next week.
Northerly winds off Lake Superior on Saturday should result in a
cool day along the northern shorelines. Winds veer southerly on
Sunday ahead of a deepening low pressure system tracking near or
just to the south of our CWA. This southern storm track implies most
of the precipitation will miss to our south where substantial warm
sector convection is expected. Thus, precipitation amounts across
our CWA should be generally less than 0.50", but some locally
heavier amounts are possible if thunderstorms make it this far
north.
Cold air advection associated with blusterly northwest winds behind
the departing low results in a cool, damp, and generally raw day on
Monday with high temperatures struggling to break 60F. A surface
ridge approaches Monday night resulting in clearing skies and
weakening winds. With 850 mb temperatures around 0C to 2C frost will
be possible Tuesday and Wednesday mornings in the notorious cool
spots. Otherwise, cool and dry weather is expected on Tuesday with
warm air advection likely to allow warming temperatures on Wednesday
and Thursday. The next trough approaches on Friday, but details
regarding sensible weather impacts are murky.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 204 PM EDT FRI JUN 18 2021
VFR conditions should generally prevail through the forecast.
Gusty west to northwest winds of 25 to 45 knots will continue into
early evening with deep mixing under sunny skies, highest at
KCMX. Winds will relax this evening with loss of diurnal mixing.
As a strong disturbance and cold front move through later this
evening, winds will shift northerly and a stratocu deck could move
into the terminals late tonight/Sat morning with low end VFR to
high end MVFR cigs possible.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 503 AM EDT FRI JUN 18 2021
Southwest winds in the 15 to 25 knot range will veer to the west
today. With continued strong stability, higher platforms will see
the higher wind values. Winds up to 20 knots will continue to veer
to northwesterly on Saturday with speeds around 15 knots expected
across eastern Lake Superior as colder air wraps around a departing
low pressure system. Winds less than 20 kts are expected Saturday
night into Sunday, but another low pressure system may increase
northwest winds up to 25 knots late Sunday night through Monday.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Red Flag Warning until 9 PM EDT /8 PM CDT/ this evening for
MIZ001>007-009>014-084>088-095>097.
Lake Superior...
None.
Lake Michigan...
None.
&&
UPDATE...Voss
SHORT TERM...JLB
LONG TERM...EK
AVIATION...Voss
MARINE...JLBHazardous weather outlook, Jun 18, 8:06 AM EST, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
906 AM EDT Fri Jun 18 2021
MIZ001>007-009>014-084-085-191315-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
906 AM EDT Fri Jun 18 2021 /806 AM CDT Fri Jun 18 2021/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Critical fire weather conditions are expected for all of Upper
Michigan into early evening. See the latest Red Flag Warning for
more details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a chance of thunderstorms Sunday night.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-191315-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
906 AM EDT Fri Jun 18 2021 /806 AM CDT Fri Jun 18 2021/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a chance of thunderstorms Sunday night.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-191315-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
906 AM EDT Fri Jun 18 2021
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a chance of thunderstorms Sunday night.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Voss
In the hours before
Local storm report, Jun 18, 12:02 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
102 PM EDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM NON-TSTM WND GST HOUGHTON CO AIRPORT 47.17N 88.48W
06/18/2021 M51 MPH HOUGHTON MI ASOS
ASOS STATION KCMX HOUGHTON CO. AIRPORT
SUSTAINED WIND OF 44MPH, WITH A GUST OF
51MPH.
&&
BMWLocal storm report, Jun 18, 1:02 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
202 PM EDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM NON-TSTM WND GST HOUGHTON CO AIRPORT 47.17N 88.48W
06/18/2021 M55 MPH HOUGHTON MI ASOS
ASOS STATION KCMX HOUGHTON CO. AIRPORT WITH
A SUSTAINED WIND OF 26MPH, AND GUST OF
55MPH.
&&
BMWLocal storm report, Jun 18, 1:08 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
208 PM EDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM NON-TSTM WND GST COPPER HARBOR 47.47N 87.88W
06/18/2021 M45 MPH KEWEENAW MI ASOS
ASOS STATION KP59 COPPER HARBOR PEAK WIND
GUST OF 45MPH.
&&
BMWHigh Wind, Northern Houghton
- When
- June 18, 1:30 PM EST to 1:50 PM EST
- Where
- Northern Houghton forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The Houghton County Airport ASOS measured a peak west wind gust of 60 mph.
High Wind, Northern Houghton
- When
- June 18, 3:00 PM EST to 3:30 PM EST
- Where
- Northern Houghton forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The Houghton County Dispatch reported trees down on power lines along Otter Lake. The Portage Township Fire Department responded to a small fire on the west side of Otter Lake.
High Wind, Marquette
- When
- June 18, 3:30 PM EST to 4:00 PM EST
- Where
- Marquette forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Marquette County Central Dispatch and a local media outlet meteorologist from WLUC-TV6 relayed a report of downed power lines off County Road FFG in Humboldt Township between Helen and Long Lake. A small brush fire was ignited.
High Wind, Marquette
- When
- June 18, 4:00 PM EST to 4:20 PM EST
- Where
- Marquette forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Marquette County Central Dispatch reported that power lines were down in the Shiras Hills subdivision in south Marquette.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Indiana, June 18 to 19, 20211 death · 1 injured · $48 million · 3.4 in hail · 66 events
- Tornadoes and Flash Flooding in Ohio, June 18 to 19, 2021$1.4 million · EF2 · 61 events
- Tornado and Hail in Illinois, June 18 to 19, 2021$1.4 million · EF1 · 32 events
- Tornadoes and Flash Flooding in Indiana, June 18 to 19, 2021$920,000 · EF1 · 12 events
- Tornado and Hail in Indiana, June 18, 2021EF2 · 3 events
- Tornado and Flooding in Kentucky, June 18 to 19, 2021$151,000 · EF1 · 12 events
- Tornadoes and Tropical Storm in Mississippi, June 18 to 19, 2021$120,000 · EF1 · 11 events
- Hail and Damaging Winds in Iowa, June 18 to 19, 20214 in hail · 40 events
- Tropical Storm and Storm Surge in Louisiana, June 18 to 19, 2021$20,000 · 15 events
- Damaging Winds in Ohio, June 18, 2021$21,000 · 50 kt wind · 3 events
- Hail in Wyoming, June 18, 20211.5 in hail · 11 events
- Hail and Damaging Winds in Indiana, June 18, 202160 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963337, 963338, 963362, 963363.